I feel like I’ve really given Topamax as much of a try as I possibly can. I know I’ve been very aggressive with trying to reach therapeutic dosages but have had to ask my Doctor for something else, it’s just not working, no relief at all although I feel like I’ve been through the ringer with side-effects. I don’t want to scare people off of Topamax because obviously it has worked wonders for people.
Here’s my question…does anyone have any experience with taking Zonisamide? Again another med and again scared. At this point I’m more concerned about the side-effects of nausea/vomiting and increased dizziness and less about effectiveness as I’m starting off, so if anyone has any experience with that I would really appreciate it.
I’m following the “Heal Your Headache” diet. I’m barely able to walk unassisted so exercise is out. I haven’t been posting on here that much because I’ve been in such a rough place emotionally…hope is running very, very low.
Best to all…thanks for your help,
Hi Judy, I’d noticed that you’ve been very quiet lately. I’m so sorry to hear why. I’m afraid I can’t help regarding the Zonegran but just had to pop by and say how much I hope you’ll be feeling better soon. You certainly gave Topamax a fair trial and I know you put up with a lot of SEs from it. I thought your persistance was remarkable, just too bad it didn’t have the result you wanted. Don’t lose hope, many of us have been where you are now and found a way out. You will too.
Love Brenda x
Oh Judy I am so sorry you having a rough time lately. When I first came to this site you were one of the ones who were cheery and positive and really sounded like you had got on top of your symptoms. Can you try pizotifen again you had good results the first time round. Have your symptoms got worse since the topamax or were you taking them before your bad time hit.
? So hope its just a blip for you and you can reach that stable place again. Angela x
So sorry you are really suffering and topamax didn’t work out. You said you can’t walk unaided. Is that since topamax or was that always the case?
I just wanted to let you know that I saw a neurologist called Dr Silver (migraine specialist mentioned on this site) and he listed Zonisamide as a 5th line med for me. I haven’t tried it but I will summarise what his letter said about it as maybe this will help you. It’s always good to know as much as possible I think:
Starting dose is 25mg per night, can be increased to 25mg twice daily after a week. The dose can then increase by 25mg weekly to an initial dose of 50mg twice daily. Scope to increase if well tolerated to a max of up to 200mg twice daily. If the drug causes sedation, memory impairment or mood change then the dose should be decreased and the drug may need to be stopped if the side effects continue. Likewise it should be stopped if a rash occurs. Zonisamide is contraindicated in those allergic to sulphonamide antibiotics and may need to be avoided if there is a history of kidney stones. Very good hydration is needed and you should aim to drink 3 litres of fluid a day if possible. (Women of childbearing age require adequate contraception and 5mg per day of folic acid is advised while on this medication in case of unplanned pregnancy to reduce the risk of neural tube defects such as spina bifida.)
You may already have all this info anyway but it is a drug that he must think can be effective for migraine so fingers crossed it works for you.
Good luck! x
Thanks Brenda, Angela and Jem,
Really appreciate the kind words and info. Haven’t tried pizotifen and symptoms have not abated so I keep looking for answers. Have added magnesium figuring it can’t hurt. I’ve only had one brief period of about 5 weeks in July were I was about 50% better prior to any meds and MAV dx…have no idea why I was better then and then had a jolting setback (I remember exactly when it happened…was just watching the olympics on TV, turned my head and it was like an electric zap in my brain and I was back to square one…weird) and have been the same or worse ever since. Typically if I have a good day and do some stuff I pay for it the next couple days with extra dizziness, brain fog, and stickiness (my term for when I can’t get my body to move).
Ughh, nothing but bitching and complaining.
— Begin quote from “beachgal”
(I remember exactly when it happened…was just watching the olympics on TV, turned my head and it was like an electric zap in my brain and I was back to square one…weird)
— End quote
I have had that happen to me too. I’ve never heard anyone else mention it before. It always seemed way out of proportion to me that simply turning my head could literally have such dire consequences. Thankfully it doesn’t happen often, but when it does it’s like “Wow, what did I do?!!!”
Hi Judy- I know exactly what you mean by the “stickiness”- its like I forgot how to walk- I have to force my legs forward, like you are trying to make a doll walk. I am finding that Lyrica is helping me with that- I know I need a higher dose than I am on- but thus far, that is the only med that has helped me with that symptom. Hang in there and good luck with the next med trial!!!
I am so sorry to hear things are not going well for you I myself am going through a hell of a time now. I am hoping you turn the corner real soon and find some relief! This illness sucks so bad…you r in my thoughts <3
Judy how is the zonisamide going so far? Hope you aren’t experiencing too many side effects…
Lisa, is topamax still helping you lots? x
Topa seems to have pooped out on me lately. Im kinda taking a seat on the backburner. I dunno if its my diet, hormones, meds, stress. Eeek. I am still able to Work, but its not pleasant. It sucks taking a stepback. I was at 85% now at 65% maybe lower. Uggh. How r you!!!
Oh no Lisa, that is sad. I hope it is just a blip and you get well again from it. I am just thinking of trying Topamax myself as I don’t seem to be able to get higher than 30mg of nori, it makes me too tired if I try to go higher. I will keep you posted if/when I start Topamax x